Bottom Line Inc

Mistakes People Make When Using an Inhaler

0

Imagine that you were prescribed one pill a day, and on some days you swallowed only one quarter…on other days, only one half. It doesn’t sound good, right?

If you use a “metered-dose” inhaler, the most commonly used medication dispenser for a wide variety of lung conditions, odds are that you’re getting less than half a full dose with each puff. Research suggests that up to 80% of patients incorrectly use this type of inhaler, which delivers a premeasured aerosol dose of medication. If you inhale a partial dose often, you may assume that the medication isn’t working…or you may wind up with some serious side effects, such as a racing heart, a chronic sore throat or stomachaches. Or you could develop a condition called tachyphylaxis—when more of the medication gets in your bloodstream and less in your lungs, you develop a resistance to the medication.

Here are 10 mistakes you may be making with your metered-dose ­inhaler…

PREPARATION MISTAKES

Not shaking the inhaler well enough before each spray. Because the canister contains both your medication and a propellant, without thorough mixing, you cannot be sure that the proportions will be the same from puff to puff. 

Better: Just before taking your dose, shake the inhaler vigorously for about 10 seconds.

Positioning the mouthpiece incorrectly. Tilt your inhaler five degrees too high, and you’ll send most of the medicine to the roof of your mouth rather than into your lungs. Five degrees too low, it’ll hit your tongue. Either way, you’ll swallow more of it than you inhale.

Better: Think about how you’re holding the inhaler before beginning. Is it perpendicular to your windpipe? If not, adjust the position. The nozzle should be pointing directly to the back of your throat.

Tilting the chin. Just as the inhaler’s angle matters, so does the angle of your head. Even a slight shift up or down can change that angle, which will cause a considerable amount of medication to miss the target.

Better: If you’re sitting, stand up—it’s much easier to align your head and neck properly that way. Then make sure you’re facing straight ahead with the bottom of your chin parallel to the floor.

COORDINATION MISTAKES

Releasing the medicine at the wrong time. Aerosol lung medications are supposed to enter your lungs while you breathe in. If you dispense your medication too early, you won’t have inhaled deeply enough to adequately pull the medicine into your lungs. Too late, and the dose may be sprayed into your mouth after you’ve completed most of your inhalation.

Better: Start your breath (through your mouth, not your nose!) before depressing the canister. About a second after you begin breathing in, squeeze the canister while inhaling deeply.

Jerking when dispensing a dose. You’ve taken care to angle both the mouthpiece and your chin correctly, but a sudden movement when you dispense the medicine—such as when you press down on a canister-type dispenser—can move everything out of alignment exactly when the medication is spraying.

Better: Each time you use your inhaler, pay attention to how much force it takes to activate the spray—it may be less force than you’ve been using. Do your best not to move your hand or head while squeezing the inhaler between your forefinger and thumb.

Taking a breath too quickly. If you pay attention exclusively to the “deep” part of the breath, you may inhale so fast that the medicine reaches only partway into your lungs.

Better: Picture your lungs expanding as you draw in the medication for about five seconds. Once your lungs are filled, hold your breath for 10 seconds, then breathe out slowly through pursed lips—not through your nose—as if you are whistling.

POST-DOSE MISTAKES

Leaping into a panicky second puff. When you’re struggling to breathe and the first dose from a quick-acting inhaler doesn’t help, you probably want to put it right back up to your mouth and try again. But if you’ve misdirected the medication the first time—which could explain why you didn’t feel relief—moving fast on the next round probably won’t help, either. And if you’ve accidentally swallowed your medication, it could leave you feeling shaky. Trembling hands make it even less likely that you’ll use the inhaler correctly, and things can snowball from there.

Better: For your second puff, pay close attention to your form. Shake the inhaler again. Stand up, look straight ahead and hold the device perpendicular to your windpipe. Begin to breathe in, and after one second, squeeze the canister. Keep breathing in slowly, as deeply as you can, then hold your breath for 10 seconds before exhaling.

Forgetting to rinse your mouth. Even if you use your inhaler perfectly, odds are that some medication still will land in your mouth and on your tongue. Swallowing it can lead to sore throats and other side effects.

Better: After completing your exhalation, fill your mouth with water, swish it around and gargle briefly, then spit it out. Do not swallow.

Not cleaning the inhaler. Although you can’t see it, with each use your inhaler leaves a trace of propellant and medication in the mouthpiece. In time, that can build up and partially block the spray.

Better: At least once a week, remove the canister and rinse the plastic mouthpiece and cap under warm running water. If you see any residue, use soap as well. Do not rinse any other parts. Allow it to air-dry completely before replacing the canister and cap.

BIGGEST MISTAKE OF ALL

Ignoring the signs that you’re doing it wrong. If you regularly taste bitterness after a puff of an inhaled medication or if you use the inhaler and don’t see improvement, don’t just continue on. Continued misuse can lead to long-term side effects such as feeling jittery or developing stomachaches from swallowing more than you inhale. It also encourages the development of oral thrush, a yeast infection that can be stimulated by certain asthma medications. Thrush produces spotty white blotches on your mouth and can leave you with a chronic sore throat and difficulty swallowing. Even if you’re using your inhaler correctly, you still may develop thrush—but the likelihood increases dramatically when medication winds up on the surface of your mouth, tongue and throat. 

Better: When you notice any of the signs mentioned above, go back to the drawing board and review the advice in this article. If you still are concerned that you are not using your inhaler correctly, ask your doctor about using a spacer attachment. It’s a tube that connects to the mouthpiece so that you can dispense a complete, single dose into it. Once all the medication is in the spacer tube, you breathe it in when you’re ready—so there’s no need to worry about clicking at exactly the right moment.

print
Source: Richard Firshein, DO, director and founder of The Firshein Center for Integrative Medicine in New York City and author of Reversing Asthma. Date: June 15, 2017
Keep Scrolling for related content View Comments